Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Blacksburg, VA

June 27, 2005Pulaski County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 27, 2005, 3:28 PM EDT for Pulaski County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2005, 3:28 PM EDT (19:28 UTC)
Expired
Jun 27, 2005, 4:05 PM EDT
In force
37 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 40 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 271927
SVRRNK
VAC155-272000-
/O.NEW.KRNK.SV.W.0050.050627T1928Z-050627T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PULASKI COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 400 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES
  SOUTH OF DUBLIN...AND MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  DRAPER...
  DUBLIN...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3697 8081 3696 8058 3719 8062 3716 8079

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 271944
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
343 PM EDT MON JUN 27 2005

VAC155-272000-
/O.CON.KRNK.SV.W.0050.000000T0000Z-050627T2000Z/
PULASKI VA-
343 PM EDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
PULASKI COUNTY...

AT 342 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR DUBLIN...MOVING NORTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3697 8081 3696 8058 3719 8062 3716 8079

$$

WP
000 
WWUS51 KRNK 272005
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT MON JUN 27 2005

VAC155-272013-
/O.EXP.KRNK.SV.W.0050.000000T0000Z-050627T2000Z/
PULASKI VA-
403 PM EDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR PULASKI COUNTY EXPIRED AT 400
PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THE THUNDERSTORM OVER PULASKI COUNTY HAD WEAKENED BELOW SEVERE 
LIMITS. THEREFORE...THE WARNING WAS ALLOWED TO EXPIRE. 
HOWEVER...THIS STORM CONTINUES TO PRODUCE FREQUENT CLOUD TO GROUND 
LIGHTNING STRIKES...SO BE SURE YOU STAY INDOORS AND AWAY FROM 
WINDOWS.

IF YOU HAD PENNY SIZE HAIL OR LARGER...OR DAMAGING WINDS...PLEASE  
CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 
6...2 1 5...4 3 2 4.

LAT...LON 3697 8081 3696 8058 3719 8062 3716 8079

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 1:45 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 27, 1:45 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT MON JUN 27 2005

.SHORT TERM (TONIGHT)...
LIGHT SOUTH FLOW INTO THE BLUE RIDGE IN NW NC...AND FAR SOUTH WEST
VA...SHOULD BE WHERE LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
MOST NUMEROUS. LIKELY PROBABILITY OF PRECIPITATION FOR THOSE
LOCATIONS. SCATTERED THUNDERSTORMS EXPECTED OVER THE REST OF THE
AREA INTO THE EVENING. WITH THE UPPER LOW OVER TENESSEE DRIFTING
NORTH...AND ENERGY ROTATING AROUND IT OVERNIGHT...HAVE KEPT LOW
CHANCE OF PRECIPITATION OVER THE NIGHT FOR THE AREA. WITH HIGHER DEW
POINTS AND MORE SKY COVER TONIGHT...HAVE RAISED MIN TEMPERATURES.
FOG WILL BE MINIMAL BECAUSE OF THE SKY COVER.

&&

.LONG TERM (TUESDAY THROUGH MONDAY)...
LOW/TROUGH OVER THE LOWER OHIO VALLEY CONTINUES THROUGH MID-WEEK
WITH PERIODIC S/W TROUGHS ROTATING AROUND IT. AS IS THE
NORM...TRYING TO PINPOINT THESE FEATURES THE FARTHER OUT IN TIME THE
MORE THE UNCERTAINTY INCREASES. SO OUTSIDE OF ONE SLATED TO PROGRESS
THROUGH THE REGION ON TUESDAY....WILL KEEP GENERAL SCATTERED SHOWERS
AND STORMS IN THE FORECAST THROUGH THURSDAY WITH A SLIGHT DECREASE
IN COVERAGE DURING THE NIGHT TIME. TUESDAYS FEATURE IS THE MOST
PROFOUND VIA THE GFS...AND NEARLY NON-EXISTENT VIA THE NGM. THE NAM
IS SIMILAR TO THE GFS IN TIMING...BUT IS MUCH DRIER. AS A COMPROMISE
WILL FOLLOW NAM/GFS TIMING AND GO BETWEEN THE WET GFS AND DRIER
NAM...WITH THE BEST POPS /LIKELY/ IN THE SOUTH AND SOUTHWEST.

THE TROUGH HEADS ACROSS THE AREA ON THURSDAY THANKS TO IT GETTING
EJECTED EASTWARD IN ADVANCE OF AN EVEN MORE IMPRESSIVE LOW HEADING
ALONG THE U.S./CAN BORDER. THIS SECOND LOW WILL BRING A COLD FRONT
THROUGH THE REGION ON FRIDAY. THIS FRONT SETTLES SOUTH OF THE REGION
FOR THE HOLIDAY WEEKEND ALLOWING SLIGHTLY COOLER AND LESS HUMID AIR
TO ENTER THE REGION. ONLY A SLIGHT CHANCE OF A LATE AFTERNOON/EARLY
EVENING HIT OR MISS SHRA/TSRA LOOKS POSSIBLE.

&&

.AVIATION...

SCATTTERED THUNDERSTORMS ARE ALREADY DEVELOPING IN THE SW VA
MTNS...THESE WILL BE INCREASING IN COVERAGE AND IN THE BLF VCNTY
THRU ABOUT 00Z- HAVE INCLUDED A PERIOD OF VCNTY TSTM FOR THIS AT
BLF. REST OF THE TAF SITES WILL BE HIT OR MISS...SO WILL NOT INCLUDE
THUNDER IN THEM AT THIS TIME. BEST CHCS FOR THUNDER AT ANY OF THE
TAF SITES WOULD BE BEFORE 02Z. WITH QUITE A BIT OF CLOUD COVER
OVERNIGHT...I EXPECT FOG TO BE MVFR FOR THE MOST PART...MAY BE SOME
BRIEF PERIODS OF IFR AT LWB/LYH/DAN TOWARD MORNING. GODD CHC FOR
TSTMS TUESDAY...BUT MAINLY AFTER 18Z.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ/DS/JJ
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 AM EDT MON JUN 27 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-280900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
452 AM EDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...SOUTHEAST WEST VIRGINIA...CENTRAL
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 4:05 PM EDTSevere Thunderstorm WarningRNKBland40 min
Jun 27, 5:35 PM EDTFlash Flood WarningRNKPulaski3 hr
Jun 27, 7:35 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.